Shape curves and geodesic modelling

Kim Kenobi, Ian L. Dryden & Huiling Le

A family of shape curves is introduced that is useful for modelling the changes in shape in a series of geometrical objects. The relationship between the preshape sphere and the shape space is used to define a general family of curves based on horizontal geodesics on the preshape sphere. Methods for fitting geodesics and more general curves in the non-Euclidean shape space of point sets are discussed, based on minimizing sums of squares of Procrustes distances. Likelihood-based inference is considered. We illustrate the ideas by carrying out statistical analysis of two-dimensional landmarks on rats’ skulls at various times in their development and three-dimensional landmarks on lumbar vertebrae from three primate species.

Biometrika 97 (3), 567-584

Read the Full Text at the publishers site
(may require institutional login)